Avoid Accidental Medication Overdose
Friday night I was extra tired and just ready to go to bed. After returning Thursday from a 3-day mini vacation to the beach, Rob and I had worked in the yard tackling crabgrass and weeds which have reveled in the generous amount of rain we've received this summer. I was tired upon tired, but feeling good.
Before heading to bed, I fixed an English muffin with jam as a little snack. I set the snack on the nightstand and reached for my multi-day pill container. Instead of using each pouch for one day’s worth of medication, I use individual pouches to hold a larger portions of single medications. It’s like having 7 mini bottles of medications in one little strip.
However, there are some medications which I do leave in their original pharmacy containers as they are not used regularly or daily. One of those meds is methotrexate which is taken once a week at a personal dose involving 10 pills (equal to 25mg). Other medications which stay in their pharmacy containers include sleeping pills, anti-anxiety meds, wake-enhancing pills, etc.
I took the appropriate nightly drugs out of my multi-day pill container and held them in the palm of my hand. Then I reached for the methotrexate bottle to pour out 10 little pills into the same palm. I put all of the meds in my mouth at once and took a big swallow of water. Okay, time for my snack and lights out.
Whoa. Methotrexate doesn’t usually have a flavor and these pills were bitter. So I reach for the bottle and spin the label around to see that I had just downed 10 alprazolam (Xanax) pills. Um, that’s not what I intended. Time to move into action.
First, I tried to make myself throw up, but that didn’t really work. Then, we called poison control who recommended that I go to the ER for observation. Too much Xanax might effect one’s breathing. Great, off to the ER we go at 1:00 AM.
First question asked was, “Were you trying to harm yourself?” No, I was just in a hurry to take my weekly pills and go to sleep. I was tired and didn’t notice that there were two bottles on my nightstand instead of the one which is usually there alone (methotrexate). Since I had just been traveling, things were not in their usual places.
More questions are asked, vitals are taken, blood is tested, and an IV line is started (just in case access is needed). I tell the same story to the doctor. The IV technician asks a few more details, including the dosage of the pills since the note he was given didn’t show that information. I told him - 0.25mg. I laugh at myself a little since that’s the smallest dose available and sometimes I just take half of that.
Alprazolam comes in doses up to 2 mg/pill. My mistake could have been a lot worse. Or, I could have downed 10 sleeping pills, or 10 of something else equally dangerous. In short, it was a very stupid mistake which will not likely happen again anytime soon.
The ER tech checked in on me after a little while and noted that I was still awake. I was trying hard not to fall asleep and my brain was noticeably fuzzy. I was a bit in la la land. After two hours of observation without experiencing any breathing difficulties, I was sent home. I went straight to bed.
I woke up once to go to the bathroom sometime around 11 AM, then I went back to sleep. Eventually I woke up after 6 PM Saturday evening and could have easily gone back to sleep once again. Crazy.
I share this story, not to embarrass myself, but to encourage you to be careful when taking medications. I thought that my personal system has been safe enough, but obviously when I was tired, I became careless. I didn’t read the prescription label, and I didn’t notice that the pills were a slightly different color (although they were roughly the same size) as the medication I intended to take in the dim light of the bedroom. It was only the bitter taste which alerted me to the mistake.
When living with diseases such as MS or RA, there are many medications we take on an as-needed basis, some which may be highly potent. All meds should be taken only as prescribed. Please be careful and avoid an accidental medication overdose which could be a potentially fatal mistake. Stay safe and ask for help organizing your medications if you need it.
Do you have a fear of needles and take medication that requires injection?